Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 39, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 5, 2017, 3:45 AM EDT for Chatham County, Lee County, Moore County, North Carolina. It was in force for 60 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2017, 3:45 AM EDT (07:45 UTC)
- Expired
- May 5, 2017, 4:45 AM EDT
- In force
- 60 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Chatham County, NC, Lee County, NC, Moore County, NC
The radar
The Raleigh/Durham radar (KRAX), 91 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 3:55 AM EDT | TSTM WND DMG | 2 N Carthage, NC | TREE DOWN ON GLENDON-CARTHAGE ROAD BLOCKING ONE LANE. |
| May 5, 3:55 AM EDT | TSTM WND DMG | Carthage, NC | TREE DOWN ON GLENDON-CARTHAGE ROADF. |
| May 5, 4:30 AM EDT | TSTM WND DMG | Aberdeen, NC | TREE DOWN ON PARK AVENUE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 3:09 AM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1319 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 262 m²/s²
- 0-3 km storm-relative helicity
- 483 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
027
WUUS52 KRAH 050745
SVRRAH
NCC037-105-125-050845-
/O.NEW.KRAH.SV.W.0039.170505T0745Z-170505T0845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
345 AM EDT FRI MAY 5 2017
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Moore County in central North Carolina...
West central Lee County in central North Carolina...
Western Chatham County in central North Carolina...
* Until 445 AM EDT
* At 345 AM EDT, severe thunderstorms were located along a line
extending from 7 miles west of Siler City to near Hoffman, moving
northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Southern Pines, Carthage, Siler City, Pinehurst, Aberdeen,
Goldston, Whispering Pines, Pinebluff, Robbins and Foxfire.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 900 AM EDT for central North
Carolina.
LAT...LON 3506 7950 3506 7956 3508 7958 3512 7957
3518 7963 3551 7963 3552 7955 3582 7954
3584 7952 3584 7924 3585 7924 3588 7925
3587 7920 3516 7933 3504 7946
TIME...MOT...LOC 0745Z 216DEG 28KT 3570 7958 3505 7961
HAIL...<.75IN
WIND...60MPH
$$
262 follow-up statements
052
WWUS52 KRAH 050809
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
409 AM EDT FRI MAY 5 2017
NCC037-105-125-050845-
/O.CON.KRAH.SV.W.0039.000000T0000Z-170505T0845Z/
Moore NC-Lee NC-Chatham NC-
409 AM EDT FRI MAY 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM EDT
FOR CENTRAL MOORE...WEST CENTRAL LEE AND CENTRAL CHATHAM COUNTIES...
At 409 AM EDT, severe thunderstorms were located along a line
extending from 8 miles northwest of Pittsboro to near Carthage to
near Hoffman, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Southern Pines, Carthage, Pinehurst, Aberdeen, Goldston, Whispering
Pines, Pinebluff, Foxfire, Taylortown and Glendon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 900 AM EDT for central North
Carolina.
LAT...LON 3506 7950 3506 7956 3508 7958 3512 7957
3518 7963 3546 7944 3557 7940 3581 7934
3584 7934 3584 7924 3585 7924 3588 7925
3587 7920 3516 7933 3504 7946
TIME...MOT...LOC 0809Z 257DEG 27KT 3582 7927 3540 7935 3497 7959
HAIL...<.75IN
WIND...60MPH
$$
26656
WWUS52 KRAH 050833
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
433 AM EDT FRI MAY 5 2017
NCC037-050841-
/O.CAN.KRAH.SV.W.0039.000000T0000Z-170505T0845Z/
Chatham NC-
433 AM EDT FRI MAY 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHATHAM COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore the warning has been cancelled. However, a separate
severe thunderstorm warning remains in effect for eastern Chatham
County until 500 AM EDT.
A tornado watch remains in effect until 900 AM EDT for central North
Carolina.
LAT...LON 3506 7950 3512 7951 3552 7942 3552 7932
3553 7931 3554 7932 3555 7929 3554 7929
3552 7926 3516 7933 3504 7946
TIME...MOT...LOC 0831Z 216DEG 39KT 3541 7938 3515 7943
$$
NCC105-125-050845-
/O.CON.KRAH.SV.W.0039.000000T0000Z-170505T0845Z/
Moore NC-Lee NC-
433 AM EDT FRI MAY 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM EDT
FOR CENTRAL MOORE AND WEST CENTRAL LEE COUNTIES...
At 431 AM EDT, severe thunderstorms were located along a line
extending from near Carthage to Aberdeen, moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Southern Pines, Carthage, Pinehurst, Aberdeen, Whispering Pines,
Pinebluff and Glendon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
A tornado watch remains in effect until 900 AM EDT for central North
Carolina.
LAT...LON 3506 7950 3512 7951 3552 7942 3552 7932
3553 7931 3554 7932 3555 7929 3554 7929
3552 7926 3516 7933 3504 7946
TIME...MOT...LOC 0831Z 216DEG 39KT 3541 7938 3515 7943
HAIL...<.75IN
WIND...60MPH
$$
26What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:07 AM EDT, 38 minutes earlier.
Area forecast discussion, May 5, 3:07 AM EDT, 38 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 307 AM EDT Fri May 5 2017 .SYNOPSIS... A strong cold front will surge east across the region this morning, moving offshore by early afternoon. An upper level trough will remain across the area through the weekend. && .NEAR TERM /TODAY/... As of 307 AM Friday... New Tornado Watch for all but Forsyth... Davidson... and Stanly Counties through 900 am... along and east of the main convective bands. Previous discussion issued at 237 am... The isolated tornado risk will most likely be extended beyond the current Tornado Watch time in our Coastal Plain counties. Widespread showers/rain continued over the NW-N Piedmont keeping this region relatively stable compared to the areas to the south and east of the Triad. The juicy air with dew points at 70 was getting pulled in from the Atlantic with the strong SE low level flow into the current Tornado Watch area. This region, including the Coastal Plain will be the main areas of concern as the bands of showers/isolated thunderstorms move NE across the region this morning. The Hi-Res HRRR has been keying in on a couple of bands of convection that warrant attention. They were moving into our SW-S Piedmont counties currently. A few damaging wind events and possibly a tornado will be the main hazards. The threat may extend westward a few counties from where the Tornado Watch is currently located (from Albemarle to Raleigh to Roanoke Rapids and areas east. The final band, associated with the cold front, will effective shut down the isolated tornado/wind damage threat. Timing of that cold front (which was at 200 am tracking through the GSP area of SC) should be at or very near the Triangle and Fayetteville around 12Z, then our far eastern Coastal Plain before noon. This is supported by the latest Hi-Res guidance / operational GFS/EC. The mid level dry slot and cold front will end the main convection as mentioned this morning. This afternoon, central NC will be in the dry slot with variably cloudy skies. Highs generally 70-75. Winds will shift to the SW behind the front at 15-25 mph with gusts to 30+ mph. Tonight, expect partly to variable cloudy skies as the mid/upper low tracks NNE up the spine of the central and northern Appalachians. The only chance of showers appears to be near the Mountains or closer to the upper low. Otherwise, POP will be NIL. Much cooler and less humid - lows in the 40s. && .SHORT TERM /FRIDAY AND FRIDAY NIGHT/... As of 305 PM Thursday... Ongoing convective band/QLCS associated with the strong southerly warm conveyor feed(effective lead front)will exit the coastal plain counties/I-95 corridor between 12 to 15z, marking the end of the locally damaging winds and isolated tornado threat across central NC. Once this convective band moves offshore, it should be mostly dry for the remainder of the day with only isolated/slight chance of showers as the upper low moves jogs slowly eastward, de-amplifying into an open wave trough as it finally swings east through the area through overnight. Under a mixture of clouds and sun(cloudier in the west in proximity to the upper low),highs Friday will range from mid/upper 60s NW to mid 70s east. Trailing sfc cold front, marking the leading edge of the cooler air will move east through the area during the late afternoon early evening. Much cooler Friday night with overnight lows in the mid/upper 40s NW to lower 50s east. && .LONG TERM /SATURDAY THROUGH THURSDAY/... As of 305 PM EDT Thursday... On the heels of lead upper low/wave lifting out of the area, another potent upper wave will dive south, reinforcing the upper trough over the region. Isolated to scattered showers will be possible over the area Saturday afternoon/evening owing to strengthening DCVA as the cold core(H5~ -23 to 26 C) rotates east through the region. Otherwise, it will remain dry with a prolong period of cooler weather(~10 degrees below normal) underneath the negative H5 anomalies(-2 to -3 SD) over the Mid-Atlantic region. Highs in the mid 60s north lower 70s south. Lows in the lower 40s north to mid/upper 40s south. By mid to late week, there is increasing model spread and decreasing forecaster confidence in the evolution of the omega block across the CONUS. Given the blocky pattern, will favor a slower eastward progression of the omega block, with the potential for the upper low to wobble/gyrate over the NE US and Mid-Atlantic regions through late next week. As such, under the continued influence of the upper low/trough, temperatures are expected to remain at or below normal with the potential for disturbances in the deep NW flow aloft to bring scattered rain chances to the area Wednesday and into Thursday. && .AVIATION /06Z FRIDAY THROUGH WEDNESDAY/... As of 145 AM Friday... 24-Hour TAF period: IFR conditions, mainly ceilings, are expected through around 12Z as widespread rain and embedded convective elements move across central NC. Winds increase with height to 45kts at 5K feet, so scattered showers and thunderstorms could produce gusts as high as 35kts. Conditions will improve fairly quickly from west to east...~12Z west to ~16Z in the east...as a cold front sweeps out the moisture. Initial southeast winds sustained at 10- 15kts at issuance will veer to southerly by 12Z, then southwest by 15Z behind the front, and continue through 00Z with gust diminishing thereafter. Looking ahead: scattered showers and associated MVFR conditions may re-develop again Saturday and Sunday aft/eve as the upper trough over the eastern US amplifies in response to additional shortwave energy pushing a reinforcing cold front across the area. VFR conditions are anticipated Monday through Wednesday as the upper trough lifts NE away from the region. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Badgett NEAR TERM...Badgett SHORT TERM...CBL LONG TERM...CBL AVIATION...MLM
Hazardous weather outlook, May 5, 3:17 AM EDT, 28 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 317 AM EDT Fri May 5 2017 NCZ007>011-022>028-039>043-074>078-083>086-088-089-060730- Person-Granville-Vance-Warren-Halifax-Guilford-Alamance-Orange- Durham-Franklin-Nash-Edgecombe-Randolph-Chatham-Wake-Johnston-Wilson- Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke- Cumberland-Sampson- 317 AM EDT Fri May 5 2017 ...TORNADO WATCH 195 IN EFFECT UNTIL 9 AM EDT THIS MORNING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are asked to call any severe weather reports to the National Weather Service at 800 444 7928
In the hours before
Local storm report, May 5, 2:40 AM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
240 AM EDT FRI MAY 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 AM TSTM WND DMG 3 WSW OAKBORO 35.21N 80.37W
05/05/2017 STANLY NC 911 CALL CENTER
TREES DOWN BLOCKING BOTH LANES OF GRIFFIN GREEN BLVD
&&
EVENT NUMBER RAH1700459
MLMLocal storm report, May 5, 3:05 AM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
305 AM EDT FRI MAY 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 AM TSTM WND DMG 4 W NEW HOPE 35.56N 80.09W
05/05/2017 DAVIDSON NC 911 CALL CENTER
TREE DOWN BLOCKING ONE LANE AT NC49/109
&&
EVENT NUMBER RAH1700460
MLMLocal storm report, May 5, 3:13 AM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
313 AM EDT FRI MAY 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM TSTM WND DMG 4 ENE MARTHA 35.65N 79.95W
05/05/2017 RANDOLPH NC 911 CALL CENTER
TREES DOWN ON MECHANIC RD... GRANVILLE RD... AND LOFLIN
RD.
&&
EVENT NUMBER RAH1700461
MLMLocal storm report, May 5, 3:33 AM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
333 AM EDT FRI MAY 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 AM TSTM WND DMG 2 E GREENSBORO 36.07N 79.79W
05/05/2017 GUILFORD NC BROADCAST MEDIA
TREE DOWN ON EUGENE AND W FRIENDLY AVE
&&
EVENT NUMBER RAH1700462
MLMLocal storm report, May 5, 3:36 AM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
336 AM EDT FRI MAY 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 AM TSTM WND DMG 8 E GORDONTOWN 35.74N 79.98W
05/05/2017 RANDOLPH NC BROADCAST MEDIA
TREE REPORTED ON A HOME - 179 KINDLEY RD
&&
EVENT NUMBER RAH1700463
MLMLocal storm report, May 5, 3:39 AM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
339 AM EDT FRI MAY 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 AM TSTM WND DMG 1 ENE MONTICELLO 36.21N 79.66W
05/05/2017 GUILFORD NC BROADCAST MEDIA
TREE REPORTED ON A HOME AT LANDIS AND JACKSON SCHOOL
RDS IN BROWNS SUMMIT.
&&
EVENT NUMBER RAH1700464
MLMThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 10:39 PM EDT | Special Weather Statement | RAH | Anson, Richmond | 51 min |
| May 4, 11:59 PM EDT | Special Weather Statement | RAH | Hoke | 31 min |
| May 5, 12:11 AM EDT | Special Weather Statement | RAH | Durham, Orange | 49 min |
| May 5, 12:52 AM EDT | Special Weather Statement | RAH | Wilson | 38 min |
| May 5, 1:35 AM EDT | Special Weather Statement | RAH | Sampson | 40 min |
| May 5, 2:08 AM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Stanly | 52 min |
| May 5, 2:12 AM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Richmond | 63 min |
| May 5, 2:21 AM EDT | Tornado Warning | RAH | Davidson, Montgomery, Randolph | 39 min |
| May 5, 2:26 AM EDT | Tornado Warning | RAH | Anson, Montgomery, Richmond, Stanly | 40 min |
| May 5, 2:42 AM EDT | Severe Thunderstorm Warning | RAH | Davidson, Guilford, Randolph | 63 min |
| May 5, 3:04 AM EDT | Severe Thunderstorm Warning | RAH | Chatham, Moore, Randolph | 41 min |
| May 5, 3:32 AM EDT | Severe Thunderstorm Warning | RAH | Alamance | 43 min |
| May 5, 3:50 AM EDT | Severe Thunderstorm Warning | RAH | Harnett, Hoke, Lee, Moore | 40 min |
| May 5, 4:06 AM EDT | Severe Thunderstorm Warning | RAH | Chatham, Orange | 42 min |
| May 5, 4:16 AM EDT | Severe Thunderstorm Warning | RAH | Person | 59 min |
| May 5, 4:29 AM EDT | Severe Thunderstorm Warning | RAH | Durham, Person, Wake | 61 min |
| May 5, 4:35 AM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Sampson | 40 min |
| May 5, 4:56 AM EDT | Severe Thunderstorm Warning | RAH | Granville | 37 min |
| May 5, 5:11 AM EDT | Severe Thunderstorm Warning | RAH | Sampson | 49 min |
| May 5, 5:16 AM EDT | Severe Thunderstorm Warning | RAH | Vance | 44 min |
| May 5, 5:19 AM EDT | Severe Thunderstorm Warning | RAH | Johnston | 41 min |
| May 5, 5:29 AM EDT | Special Weather Statement | RAH | Franklin, Harnett, Wake | 61 min |
| May 5, 5:42 AM EDT | Severe Thunderstorm Warning | RAH | Wayne, Wilson | 63 min |
| May 5, 5:46 AM EDT | Special Weather Statement | RAH | Warren | 44 min |
| May 5, 5:53 AM EDT | Severe Thunderstorm Warning | RAH | Franklin, Nash | 52 min |
| May 5, 6:17 AM EDT | Severe Thunderstorm Warning | RAH | Halifax, Warren | 43 min |
| May 5, 6:21 AM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax | 35 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.